New York, 2001

Hail and Damaging Winds in New York, June 20, 2001

June 20, 2001 · NWS ALY · 18 events in 5 counties and zones

A cold front, pressing into a very unstable warm humid airmass, produced scattered severe thunderstorms across portions of eastern New York on the afternoon of June 20. Most of the reports associated with these storms were hail, and were in southern Albany county, as well as Greene and Columbia counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
$400,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front, pressing into a very unstable warm humid airmass, produced scattered severe thunderstorms across portions of eastern New York on the afternoon of June 20. Most of the reports associated with these storms were hail, and were in southern Albany county, as well as Greene and Columbia counties. Greenville, in Green County, reported quarter size hail (1.00 inch), while Alcove in Albany County had nickel size hail (0.88 inch). In Greene County, Coxsackie had three seperated incidents of hail, ranging from quarter size to baseball size (2.75 inch)! Up to 80 cars were damaged in the Coxsackie area, 26 of them at Barret's Unlimited on Route 9W. Also in Greene county, the town of Catskill had three seperate storms producing several sizes of hail ranging from dime size (0.75 inches) to ping pong ball size (1.75 inch). Cairo reported dime size hail. Finally in Greene County, large hail destroyed 99 percent of an apple and peach orchard in the town of Climax. In Columbia County, 1.5 inch-diameter hail fell at Austerlitz while 2 inch-diameter hail fell at Stockport. There were two reports of wind damage. Thunderstorm winds knocked trees down at Hunter in Greene County as well Hyde Park in Dutchess County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 20, 1:45 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 20, 1:45 PM EST, 6 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT WED JUN 20 2001

DISC...MAIN WEATHER PROBLEM FOR ERN NY AND WERN NEW ENGLAND LATE
THIS AFTERNOON THROUGH FRIDAY WILL BE STRONG CONVECTION FIRING AHEAD
OF IMPULSES OF LOW PRESSURE MOVING ALONG A COLD FRONT THAT WILL
BECOME QUASI-STATIONARY ACROSS THE NORTHEAST FOR THE NEXT FEW DAYS.

.LARGE SCALE OVERVIEW...
12Z RAOB ANALYSIS REVEALS A PERSISTENT RIDGE AT 500 HPA OVER
THE EASTERN PACIFIC AND WEST COAST OF THE LOWER 48. A MID-LEVEL
TROUGH CONTINUES TO EXPAND AND DIG EAST OF THE ROCKIES ACROSS THE
NORTHERN PLAINS (AS FAR SOUTH AS KTOP AND KIND) AND THE UPPER
MIDWEST EASTWARD TO THE NORTHEAST. AN INTENSE UPPER LEVEL JET AT 250
HPA EXCEEDING 100 KNOTS...WILL CONTINUE TO PROPAGATE E/NE ACROSS
SOUTHERN MN AND WI...AS WELL AS NERN MI THIS AFTERNOON. DOWNSTREAM
OF KALY IN THE NORTHEAST A WEAK RIDGE OVER THE WESTERN ATLANTIC WILL
BLOCK THE CURRENT COLD FRONT FROM SWEEPING ACROSS NY AND NEW ENGLAND
FOR THE NEXT FEW DAYS.

.SHORT TERM...
THE LAST FULL DAY OF SPRING DEFINITELY HAS A CHANCE OF GENERATING
SOME SEVERE WEATHER THIS PM AND EARLY THIS EVENING ACROSS KALYS CWA.
AS OF 1630Z...IMPRESSIVE CELLS ARE STARTING TO FIRE IN CENTRAL PA.
ANTICIPATE THIS IS ASSOCIATED WITH THE FRONT AND A SHORTWAVE MOVING
THROUGH WERN PA.

A SURFACE COLD FRONT IS CURRENTLY SITUATED FROM KMPV TO KGFL TO KIPT
AT 1700Z. THIS FRONT WILL SLOW DOWN AND STALL ACROSS THE NORTHEAST
LATE THIS AFTERNOON AND INTO TOMORROW. MAJORITY OF THE ACTIVITY HAS
BEEN BEHIND THE SFC FRONT. NOT A CLASSIC SPRING/SUMMER
KATAFRONT...MORE OR LESS ANAFRONTAL. CAPES FROM KALY SOUTH AND EAST
ARE RANGING FROM 1500 J/KG TO 2500 J/KG. LIS ARE FROM 0 TO -5 AND
DEWPOINTS FROM THE CAPITAL DISTRICT SOUTH AND EAST ARE IN THE MID TO
UPPER 60S. A THETA E RIDGE IS IN PLACE OVER THE HUDSON VALLEY
ACCORDING TO THE ETA MODEL WITH VALUES OF 340 TO 345K. THIS
CONTRASTS VALUES IN THE LOW 320S IN WERN NY. LOW LEVEL WIND FIELDS
NOT TOO IMPRESSIVE...THOUGH SOUTHEASTERN NY IS SITTING IN THE
ANTICYLONIC ENTRANCE REGION OF THE MID-LEVEL JET...CONDUCIVE TO
CONVECTIVE DEVELOPMENT. LIFT...MOISTURE...INSTABILITY IN PLACE SO
SCATTERED SEVERE TSTMS ARE POSSIBLE. SPC AGREES ISSUING A SVR TSTM
WATCH AS I TYPE AT 1650Z. SVR TSTM BOX COVERS MOHAWK VALLEY
(INCLUDING KALY)SOUTH TO THE VT/MA/CT BORDER EXCLUDING NYCS CWA
TILL 22Z.

THE FRONT WILL MAKE IT AS FAR SOUTH AS SOUTHERN NEW ENGLAND  AND NYC
OVERNIGHT. ETA/NGM/AVN ARE IN GENERAL AGREEMENT THU...EXCEPT THE AVN
DRAGS THE FRONT THE FURTHEST SOUTH AND PRODUCES POPS IN THE 30S
ACROSS MUCH OF THE CWA. ALL AND ALL...SHOWERS AND THUNDERSTORMS ARE
A GOOD BET TOMORROW FROM KALY SOUTH AND EAST. WILL GO SCATTERED
SHWRS/TSTMS NORTH AND WEST. AN AREA OF LOW PRESSURE WILL BEGIN TO
FORM OVER THE MIDWEST IL/IN BORDER AND TRACK THROUGH THE OHIO VALLEY
THURSDAY NIGHT. COLD FRONT WILL COME BACK AS WARM FRONT WITH THE LOW
THU NIGHT INTO FRIDAY. ON AND OFF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE. WILL GO WITH LIKELY POPS FOR THOSE PERIODS. WILL LEAN
TOWARD THE MAV NUMBERS FOR ALL TEMPERATURES.

.EXTENDED...
THE MRF HINTS AT A RIDGE BUILDING IN NICELY OVER THE NORTHEAST FOR
THE LATTER HALF OF THE WEEKEND. IT APPEARS WE GO TO MORE OF A DRYING
TREND AFTER  2-3 DAYS OF UNSETTLED WEATHER. TEMPS WILL REBOUND TO
THE MID TO UPPERS 80S FOR MON THROUGH WED. HOWEVER THE 12Z AVN HANGS
ONTO TO THE UPPER LEVEL LOW AND CUTS IT OFF OVER OH/PA SUNDAY INTO
MONDAY. WILL STILL MENTION THE CHANCE OF A SHOWER OR THUNDERSTORM
SUNDAY ACROSS THE CWA SUNDAY. OVERALL...AT THIS POINT IN TIME
WILL LEAVE MONDAY DRY.

ALY...
SVR TSTM WATCH TILL 22Z
NYC001-021-035-039-057-083-091-093-095-

SVR TSTM WATCH TILL 01Z
VTC003-025-027-

WASULA

In the hours before

Special weather statement, Jun 20, 9:15 AM EST, 4 hours 36 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
202200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1015 AM EDT WED JUN 20 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND...

A SLOW MOVING COLD FRONT EXTENDED ACROSS NEW YORK AND CENTRAL NEW
ENGLAND LATE THIS MORNING.  THE AIR SOUTH OF THIS FRONT WAS VERY
WARM...MOIST AND UNSTABLE.  THUNDERSTORMS WILL DEVELOP NEAR AND
SOUTH OF THE FRONT EARLY THIS AFTERNOON.

A FEW THUNDERSTORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS
AND LARGE HAIL.  THE GREATEST THREAT OF SEVERE WEATHER WILL BE FROM
THE CAPITAL DISTRICT SOUTH AND EAST.  THE CHANCES OF SEVERE WEATHER
WILL DIMINISH LATER THIS EVENING.

LISTEN FOR LATER FORECASTS...STATEMENTS AND POSSIBLE WATCHES AND
WARNINGS. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS.  A SEVERE THUNDERSTORM WARNING MEANS
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A SEVERE STORM IS
DEVELOPING OR SEVERE WEATHER HAS ACTUALLY BEEN OBSERVED.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THEU
NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.

The radar

The Albany radar (KENX), 19 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Greene

When
June 20, 1:51 PM EST
Where
Greene County, Greenville
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.417, -74.033

Hail, Albany

When
June 20, 2:00 PM EST
Where
Albany County, Alcove
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.450, -73.933

Hail, Greene

When
June 20, 2:08 PM EST
Where
Greene County, Coxsackie
Measured
1 in hail
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
42.350, -73.800

Hail, Greene

When
June 20, 2:15 PM EST
Where
Greene County, Coxsackie
Measured
2.75 in hail
Property damage
$150,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.350, -73.800

Hail, Greene

When
June 20, 2:15 PM EST
Where
Greene County, Climax
Measured
2.75 in hail
Crop damage
$300,000
Reported by
NEWSPAPER
Coordinates
42.367, -73.850

Hail, Greene

When
June 20, 2:25 PM EST
Where
Greene County, Coxsackie
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.350, -73.800

Hail, Columbia

When
June 20, 2:35 PM EST
Where
Columbia County, Stockport
Measured
2 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.317, -73.733

Hail, Greene

When
June 20, 2:45 PM EST
Where
Greene County, Cairo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.300, -74.000

Hail, Greene

When
June 20, 2:46 PM EST
Where
Greene County, Catskill
Measured
1.5 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.217, -73.867

Hail, Greene

When
June 20, 2:55 PM EST
Where
Greene County, Catskill
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.217, -73.867

Hail, Columbia

When
June 20, 3:17 PM EST
Where
Columbia County, Claverack
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.217, -73.733

Hail, Greene

When
June 20, 3:18 PM EST
Where
Greene County, Catskill
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.217, -73.867

Hail, Greene

When
June 20, 3:25 PM EST
Where
Greene County, Catskill
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.217, -73.867

Hail, Greene

When
June 20, 3:26 PM EST
Where
Greene County, Catskill
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.217, -73.867

Hail, Columbia

When
June 20, 3:26 PM EST
Where
Columbia County, Austerlitz
Measured
1.5 in hail
Property damage
$9,000
Reported by
TRAINED SPOTTER
Coordinates
42.317, -73.467

Hail, Ulster

When
June 20, 4:15 PM EST
Where
Ulster County, Phoenicia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.083, -74.317

Thunderstorm Wind, Greene

When
June 20, 4:30 PM EST
Where
Greene County, Hunter
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
42.217, -74.217

Thunderstorm Wind, Dutchess

When
June 20, 5:20 PM EST
Where
Dutchess County, Hyde Park
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.783, -73.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252414, 5252415, 5252416, 5252494, 5252508, 5252495, 5252496, 5252497, 5252498, 5252499, 5252500, 5252501, 5252504, 5252502, 5252503, 5252505, 5252506, 5252507.